MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMART TSF.COM; SOFTWARE FOR DIAGNOSIS/TREATMENT

SMITH & NEPHEW, INC. SMART TSF.COM; SOFTWARE FOR DIAGNOSIS/TREATMENT
Catalog Number 71075401
Medical Device Problem Code Use of Incorrect Control/Treatment Settings (1126)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an external fixation procedure with a taylor spatial frame, done on (b)(6) 2022, to correct an equinus deformity, and after a couple of post-op visits, the patient complained of excessive pain, and wanted to have the frame removed.The patient removed a portion of his ring off and was unable to follow the adjustment schedule throughout, the first 40 days scheduled by the doctor were completed in 10 days.The post operative adjustment schedule made with the smart tsf.Com web application was revised by the tsf ally team, and had to be done multiple times due to errors made by the doctor and accidental deletions of the program.During a troubleshooting call made with the surgeon on (b)(6) 2022, it was noticed that the doctor made an error when converting from x-ray mode (program provided by tsf ally team) to manual mode, also strut settings did not match any day of the provided prescription, in some cases, struts were off by over 20mm (struts 3&4).The patient had the taylor spatial frame removed on (b)(6) 2022, no long term harm was reported.It is unknown if additional treatment is necessary, but the patient has refused further surgery.
 
Additional Manufacturer Narrative
H3, h6: this complaint subject is the taylor spatial frame software; therefore, no devices will be returned for evaluation.The pictures provided were reviewed and could not confirm the detection failure.The clinical/medical investigation concluded that a single unlabeled x-ray image of the patient¿s left ankle dated (b)(6) 2023, shows the fixation device in place.It was reported during the clinic visit, the surgeon made a trouble shooting call with the taylor spatial frame ally team.Per the report, the surgeon made an error when converting from x-ray mode (program provided by taylor spatial frame ally team) to manual mode, also strut settings did not match any day of the provided prescription.In some cases, the struts were off by over 20mm.Per the sales representative, the surgeon reported the frame did not correct the deformity as expected.Reportedly, the surgeon was seeking assistance from the taylor spatial frame alley team so he could understand a few things about the new software and see if he could identify any steps where he may have made a mistake.According to the surgeon, ¿the patient begged to have the frame removed because of excessive pain.¿ it was noted the surgeon removed the frame early at the request of the patient.All documents provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The attached unlabeled x-ray dated (b)(6) 2023, confirms the fixation device but does not contribute to the root cause of the event.Based on the information provided, the root cause of the reported event was human error when converting from the taylor spatial frame from x-ray mode to manual mode.The strut prescription mismatch, as well as the patient¿s non-compliance with the removal of the foot ring cannot be ruled out as additional contributory factors to the patient¿s failed deformity correction and excessive pain.Although, it was reported there was no long-term harm to the patient, additional information provided indicated the deformity was not corrected.It is unknown if additional treatment is necessary, but the patient has refused further surgery.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the operator manual was performed, and the smart taylor spatial frame web application v6.0 reveals in the precautions section that preoperative planning for the taylor spatial frame fixator requires special software and programs.Accurate inputs are critical for accurate results; verifying all input parameters is recommended.The computer program should be run twice to verify that the parameters have been correctly entered into the software.Also, incorrect treatment, misalignment, unstable construct, and user frustration have been identified in the adverse events as software output errors.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The root cause of this event was determined to be human error when converting from the taylor spatial frame from x-ray mode to manual mode.The strut prescription mismatch, as well as the patient¿s non-compliance with the removal of the foot ring cannot be ruled out as additional contributory factors to the patient¿s failed deformity correction and excessive pain.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after an external fixation procedure with a taylor spatial frame, done on (b)(6) 2022, to correct an equinus deformity, and after a couple of post-op visits, the patient complained of excessive pain, and wanted to have the frame removed.The patient removed a portion of his ring off and was unable to follow the adjustment schedule throughout, the first 40 days scheduled by the doctor were completed in 10 days.The post operative adjustment schedule made with the smart tsf.Com web application was revised by the tsf ally team, and had to be done multiple times due to errors made by the doctor and accidental deletions of the program.During a troubleshooting call made with the surgeon on (b)(6) 2023, it was noticed that the doctor made an error when converting from x-ray mode (program provided by tsf ally team) to manual mode, also strut settings did not match any day of the provided prescription, in some cases, struts were off by over 20mm (struts 3&4).The patient had the taylor spatial frame removed on (b)(6) 2023, no long term harm was reported.It is unknown if additional treatment is necessary, but the patient has refused further surgery.

Brand Name
SMART TSF.COM
Common Device Name
SOFTWARE FOR DIAGNOSIS/TREATMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16383395
Report Number1020279-2023-00349
Device Sequence Number5138146
Product Code OSN
UDI-Device Identifier00885556746370
UDI-Public885556746370
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K210953
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71075401
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2023
Supplement Date Received by Manufacturer04/13/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date04/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient SexUnknown